Michigan, 2010

Lake-Effect Snow and Winter Weather in Michigan, February 23 to 24, 2010

February 23 to 24, 2010 · NWS MQT · 6 events in 6 counties and zones

A cold front moving through the area produced moderate to heavy lake effect snow over portions of west and central Upper Michigan from the 23rd into the 25th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving through the area produced moderate to heavy lake effect snow over portions of west and central Upper Michigan from the 23rd into the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 23, 4:33 AM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Feb 23, 4:33 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
433 AM EST TUE FEB 23 2010

.SYNOPSIS...

UPPER PATTERN OVR UPR LAKES IS IN TRANSITION THIS MORNING AS STRONG
TROUGH FM NUNAVUT IN NORTHERN CANADA THROUGH MANITOBA IS PLOWING
INTO THE UPR MISSISSIPPI VALLEY AND UPR GREAT LAKES. EVENTUALLY...
THIS TROUGH WILL CLOSE OFF INTO A DEEP UPR LOW ALONG EAST COAST WITH
YET ANOTHER STRONG STORM POSSIBLY AFFECTING THE MID ATLANTIC STATES.
MAIN IMPACT FM THE TROUGH IN OUR CWA ARE EFFECTS FM STRONG COLD FRONT
CURRENTLY SLIDING WEST TO EAST ACROSS FAR NORTHERN MN AT A SPEED OF
ABOUT 20 MPH. AS THIS FRONT MOVES THROUGH LATE THIS AFTN THROUGH
WEDNESDAY MORNING ACROSS THE CWA...MAIN CONCERN IS THE POTENTIAL FOR
HEAVY LK EFFECT SNOWS IN NORTHWEST AND NORTH CENTRAL UPR MI. LOW
PRESSURE OVR THE MID ATLANTIC MOVES SLIGHTLY NORTH THROUGH SATURDAY.
WEAK TROUGH WILL LINGER OVR THE UPR LAKES WITH TEMPS COLD ENOUGH FOR
LK EFFECT.
&&

.DISCUSSION...

TODAY...STRONG COLD FRONT STAYS TO THE WEST OF THE CWA THROUGH EARLY
AFTN THEN PUSHES INTO WESTERN UPR MI BTWN 16-19Z AND DROPS ACROSS LK
SUPERIOR INTO NCNTRL UPR MI SHORTLY AFT 21Z. HAVE TO GET WITHIN A
FEW HOURS OF THE FRONT TO SEE ANY SNOW IN NORTHERN MN...AND BASED ON
GOOD AGREEMENT FM SHORT RANGE HIGHER RESOLUTION MODELS INCLUDING THE
NAM AND LOCAL-WRF...EXPECT SNOW TO ARRIVE IN SIMILAR FASHION OVR THE
CWA. VSBY WITH SWATH OF SN ALONG FRONT RIGHT NOW ARE IN THE 3/4-2 MI
RANGE AND SPOTTER REPORTS FM DLH NWS INDICATE UP TO AN INCH OF SNOW
IN AROUND 3 HRS...BUT AS TROUGH ALOFT CATCHES UP WITH SFC FRONT...
SNOW SHOULD INTENSIFY BY LATE TODAY. INTENSITY OF SNOW WILL ONLY BE
INCREASED FURTHER IN THE WESTERN CWA AS SYNOPTIC SNOW IS ENHANCED
WITH NRLY WINDS IN THE WAKE OF FRONT AND H85 TEMPS FALLING TO -14C
BY 00Z TONIGHT. HEAVY LAKE ENHANCED SNOWS ARE THEN EXPECTED IN THE
WEST THROUGH AT LEAST THE EVENING HOURS.

TONIGHT INTO WEDNESDAY MORNING...THIS TIME FRAME SHOULD BE WHEN THE
HEAVIEST LAKE ENHANCED SNOW OCCURS. BEGINNING WITH THE RUNS FM 24 HR
AGO MODELS HAVE LATCHED ONTO IDEA THAT STRONGEST HEIGHT FALLS/PVA FM
SHORTWAVE TROUGH IMPACT UPR MI THIS EVENING/EARLY MORNING ON
WEDNESDAY AND THEN SETTLE ACROSS WI AND LK MICHIGAN INTO WEDNESDAY
MORNING. SO...UNLIKE YDY...WHEN IT LOOKED LIKE BEST LAKE ENHANCEMENT
WOULD LINGER THROUGH MUCH OF WEDNESDAY...HEAVIER SNOW MAY FALL IN A
SHORTER TIME SPAN...BASICALLY DIMINISHING BY MID MORNING ON
WEDNESDAY. OTHER ISSUE IS WARMER 925MB-850MB TEMPS OVR CNTRL LK
SUPERIOR/UPR MI THROUGHOUT THE EVENT...MORE LIKE -13C COMPARED TO
-16C SHOWN YDY. TEMPS ALOFT OVR WRN LK SUPERIOR INTO WRN CWA...VCNTY
OF GOGEBIC COUNTY ARE STILL PROGGED TO BE MORE INTO THE -16C TO -18C
RANGE AS SHORTWAVE TROUGH IS CLOSER TO THAT AREA. OVERALL...THIS
ALLOWS OVER WATER INSTABILITY TO BE BETTER IN THE FAR WEST CWA...AND
EXPECT HIGHEST SNOW RATIOS/SNOW TOTALS BY LATE WEDNESDAY TO BE IN
THE VCNTY OF KIWD WITH FAVORABLE LARGE SCALE SYNOPTIC FORCING AND
PROLONGED PERIOD OF NNE LOW-LEVEL WINDS TO ENHANCED THE CONVERGENCE.
GOING WARNINGS OUT FOR FAR WEST UPR MI DEFININTLY SEEM ON TRACK.

MEANWHILE...IN NCNTRL UPR MI IN MARQUETTE AND WESTERN/CNTRL ALGER
COUNTIES...EXPECT MODERATE TO HEAVY SNOW LATE THIS AFTN THROUGH
TONIGHT AS WINDS BECOME NRLY IN WAKE OF THE COLD FRONT AND STRONG
UVM TIED TO SHORTWAVE IS PRESENT. HOWEVER...LIMITED TIME FOR IDEAL
LAKE ENHANCEMENT SHOULD HOLD DOWN SNOW AMOUNTS A BIT COMPARED TO
THE WEST CWA. OVERALL HAZARD IN THE NCNTRL WILL BE SUPPLEMENTED BY
STRONG NRLY WINDS WITH SUSTAINED SPEEDS UP TO 25 MPH AND GUSTS
LIKELY OVR 30 MPH AT TIMES ROUGHLY FM 12 AM ET WED THROUGH 10 AM ET
WED. COMBINATION OF SNOWFALL NEARING LOCAL WARNING CRITERIA AND
ADDED HAZARD FM WINDS/BLSN JUSTIFIED ISSUING A LAKE EFFECT SNOW
WARNING FOR THE NCNTRL. OTHER ADVISORIES...FOR GENERAL 3-6" SNOW
AMOUNTS AND SOME WIND WERE ISSUED FOR THE REMAINDER OF NW UPR MI.
STRONGEST WINDS AND MORE SIG BLSN WILL BE FOUND ON THE TIP OF THE
KEWEENAW.

INTERESTING THAT WITH FARTHER SOUTH SHORTWAVE TRACK A BIT MORE SNOW
WILL OCCUR OVR THE SCNTRL SECTIONS OF UPR MI EARLY THIS EVENING
THROUGH SHORTLY AFT DAYBREAK ON WEDNESDAY. SYNOPTIC SNOWS WILL BE IN
THE 1-3" RANGE ALONG THE WI BORDER AND INTO SCNTRL UPR MI. DUE TO
NRLY FLOW OFF LAKE SUPERIOR ENHANCING THE SNOW...ANOTHER 2" MAY
OCCUR IN DELTA COUNTY AS WELL. DELTA COUNTY WILL ALSO BE IN THE SAME
CORRIDOR OF STRONG WINDS THAT AFFECT THE NCNTRL AND FOR ROUGHLY THE
SAME TIME FRAME. DECIDED TO ISSUE AN ADVY FOR DELTA AS TOTAL SNOW
ACCUMS TONIGHT INTO EARLY WEDNESDAY COULD REACH 4-5" IN SPOTS.
FARTHER TO THE EAST IN SCHOOLCRAFT COUNTY THERE SHOULD BE SOME LGT
SNOWS...BUT NRLY WINDS ARE MOST CONVERGENT FARTHER WEST AND THE
SYNOPTIC SUPPORT WILL BE MAINLY SOUTH. SO...LEFT THEM OUT OF ANY
KIND OF HEADLINE FOR NOW. AS IT LOOKED LIKE YDY...DUE TO NRLY FLOW
AND H85 TEMPS ONLY AROUND -10C...LK EFFECT SNOW IN LUCE COUNTY
SHOULD BE LIMITED.

WEDNESDAY NIGHT AND BEYOND...LK EFFECT SNOW SHOWERS SHOULD REMAIN
WITH NRLY FLOW AND H85 TEMPS ACTUALLY COOLING TO AROUND -14C TO -16C
THROUGH THU. INVERSIONS ARE QUITE LOW THOUGH AS HIGH PRESSURE
BUILDING IN BEHIND TODAYS COLD FRONT RESULTS IN SUBSIDENCE AND
DRYING. TRENDED AWAY FM THE LIKELY POPS ON THURSDAY OVR THE NCNTRL
CWA DUE TO THESE TRENDS. COOLER TEMPS WITH HIGHS MAINLY IN THE LWR
TO MID 20S INTO THURSDAY WITH AIRMASS GRADUALLY WARMING THEREAFTER.
OVERALL WX LOOKS QUIET LATER THURSDAY INTO FRIDAY...BUT THERE IS
STILL HINT OF ATLANTIC MOISTURE/LGT SNOW WRAPPING IN FM THE EAST
LATE FRIDAY INTO SATURDAY. CURRENT GRIDS HAVE SMALL POPS
SATURDAY...BUT LATER SHIFTS MAY NEED TO ADD SOME POPS TO FRIDAY
NIGHT AS WELL.
&&

.AVIATION /FOR THE 06Z TAFS/...

VFR CONDITIONS MAY GIVE WAY TO SOME MVFR CIGS AT KSAW BY SUNRISE.
HOWEVER...CONFIDENCE IS MARGINAL FOR THE INCURSION OF ENOUGH LOW
LEVEL MOSITURE TO DROP CIGS OVER CNTRL UPPER MI. AS A SHORTWAVE
MOVES INTO THE REGION SNOW WILL DEVELOP WITH IFR VSBY BY AFTERNOON.
BY EVENING...WITH LAKE ENHANCEMENT DEVELOPING...VSBY COULD DROP AOB
1SM WITH IFR CIGS.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST/...

SFC TROF WILL CROSS LAKE SUPERIOR TODAY/TONIGHT. IN ITS WAKE...NRLY
WINDS WILL QUICKLY INCREASE TO THE 20-30KT RANGE. EXPECT SOME GALE
FORCE GUSTS TO OCCUR IN THE AREA FROM ISLE ROYALE S AND E INTO
SCNTRL LAKE SUPERIOR...BUT AT THIS TIME...IT DOES NOT APPEAR
FREQUENCY WILL BE SUFFICIENT TO WARRANT A GALE WARNING. ALONG WITH
THE STRONG NRLY WINDS...COLDER AIR WILL RESULT IN INCREASING
FREEZING SPRAY WHICH WILL BECOME HVY OVER W AND CNTRL LAKE SUPERIOR
TONIGHT THRU WED MORNING. HIGH PRES RIDGE WILL SETUP FROM HUDSON BAY
TO THE UPPER MISSISSIPPI VALLEY FOR THE LAST HALF OF THE WEEK. THIS
WILL RESULT IN WINDS DIMINISHING TO UNDER 20KT OVER THE W FOR WED
NIGHT THRU SAT. TIGHTER PRES GRADIENT WILL RELAX MUCH MORE SLOWLY
OVER THE E...SO IT MAY NOT BE UNTIL LATER IN THE WEEKEND THAT WINDS
DIMINISH TO UNDER 20KT THERE.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  LAKE EFFECT SNOW WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     WEDNESDAY FOR MIZ005-006.

  LAKE EFFECT SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 1 PM EST
     WEDNESDAY FOR MIZ001-003.

  LAKE EFFECT SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 1 PM EST
     WEDNESDAY FOR MIZ013.

  LAKE EFFECT SNOW WARNING FROM 1 PM EST /NOON CST/ THIS AFTERNOON
     TO 7 PM EST /6 PM CST/ WEDNESDAY FOR MIZ002-009.

  LAKE EFFECT SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 4 PM EST
     WEDNESDAY FOR MIZ004.

  LAKE EFFECT SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 6 AM EST
     WEDNESDAY FOR MIZ084.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING FROM 10 PM THIS EVENING TO 1 PM EST
     WEDNESDAY FOR LSZ265-266.

  HEAVY FREEZING SPRAY WARNING FROM 7 PM EST /6 PM CST/ THIS
     EVENING TO 1 PM EST /NOON CST/ WEDNESDAY FOR LSZ162-263-264.

LAKE MICHIGAN...
NONE.
&&

SYNOPSIS...JLA
DISCUSSION...JLA
AVIATION...JLB
MARINE...ROLFSON
Hazardous weather outlook, Feb 23, 5:36 AM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
536 AM EST TUE FEB 23 2010

MIZ001>007-009>014-084-085-241300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
536 AM EST TUE FEB 23 2010 /436 AM CST TUE FEB 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY LAKE ENHANCED SNOW ACCUMULATIONS ARE EXPECTED
THIS AFTERNOON THROUGH TONIGHT DOWNWIND OF LAKE SUPERIOR. THE
HEAVIEST SNOWS WILL OCCUR OVER THE HIGHER TERRAIN OF WESTERN AND
NORTH CENTRAL UPPER MICHIGAN. AREAS OF BLOWING SNOW WILL ALSO
REDUCE VISIBILITIES. SEE THE LATEST WINTER WEATHER MESSAGE FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE TO HEAVY LAKE ENHANCED SNOWS WILL CONTINUE THROUGH EARLY
WEDNESDAY AFTERNOON OVER WESTERN AND NORTH CENTRAL UPPER MICHIGAN.
SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL AND REDUCED
VISIBILITIES.

LSZ162-240>251-263>267-241300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
536 AM EST TUE FEB 23 2010 /436 AM CST TUE FEB 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHERLY GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE OVER CENTRAL
LAKE SUPERIOR TONIGHT. HEAVY FREEZING SPRAY IS EXPECTED OVER MUCH
OF THE LAKE TONIGHT. SEE THE LATEST MARINE WEATHER MESSAGE FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHERLY GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE OVER CENTRAL
LAKE SUPERIOR WEDNESDAY MORNING. HEAVY FREEZING SPRAY IS EXPECTED
OVER MUCH OF THE LAKE ON WEDNESDAY. SEE THE LATEST MARINE WEATHER
MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-241300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
536 AM EST TUE FEB 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow, 2 winter weather. Local standard time, as filed.

Lake-Effect Snow, Ontonagon

When
February 23, 8:30 AM EST to February 24, 11:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer six miles north of Greenland measured 11 inches of snow in 24 hours. There was also a report of a foot of snow in White Pine in less than 18 hours.

Lake-Effect Snow, Gogebic

When
February 23, 10:00 AM CST to February 24, 8:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The observer in Ironwood measured 12 inches of snow in less than 24 hours.

Winter Weather, Keweenaw

When
February 23, 12:00 PM EST to February 24, 11:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer four miles northeast of Calumet measured 7.5 inches of snow over a 12-hour period.

Winter Weather, Northern Houghton

When
February 23, 12:00 PM EST to February 24, 11:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers in Calumet and Hancock measured 7.5 inches of snow while the observer near Twin Lakes measured 8 inches of snow.

Lake-Effect Snow, Marquette

When
February 23, 5:00 PM EST to February 24, 1:30 PM EST
Where
Marquette forecast zone
Reported by
Public
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

There was a report of ten inches of snow in less than 24 hours near Carlshend.

Lake-Effect Snow, Alger

When
February 23, 5:00 PM EST to February 24, 1:00 PM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Storm total snowfall included 17 inches near Chatham, 14 inches six miles east of Deerton and 9 inches in Munising.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216322, 216323, 216326, 216327, 216324, 216325.